Reply
Highlighted
Valued Contributor
Posts: 711
Registered: ‎03-15-2010

@Tinkrbl44 ,

 

Approach Gabapentin with caution.  It is addictive and if you stop taking it, you'll need to slowly wean yourself off of it, otherwise you will experience withdrawal.

 

My late husband took Gabapentin for neuropathy in his feet and he felt it really didn't improve the neuropathy much at all.

 

But, he was in the hospital for a week to receive chemotherapy and the team of doctors mistakenly doubled his dosage of Gabapentin.  He started acting lethargic and out of it, then as the week went on, he started hallucinating.  I finally figured out that his meds were wrong and got the dosage reduced and within a day or two, he was back to normal.  Geesh.  Very scary.  And, the doubled dosage was within the prescribed dosage limits for Gabapentin so the doctors and hospital pharmacist didn't see any problem with the dosage.  It was just way more than my husband was used to taking on a daily basis.  Idiot doctors.     

Highlighted
Respected Contributor
Posts: 2,654
Registered: ‎03-29-2011

I've been taking  Gabapentin for nerve pain for years.  My original dosage was 1500mg/day. I took 5 pills  throughout the day.  Eventually I asked if I could take a lower dosage.  I went to 1200mg/day for about a year.  Once again I asked to lower the dosage, going to 900mg.  After a few months, the doctor and I decided 1200mg/day was the best dosage for me.

 

I've never had any side effects.

Highlighted
Trusted Contributor
Posts: 1,467
Registered: ‎03-10-2010

I was prescribed it for Trigminal Neuralga and I did have side effects.

Highlighted
Honored Contributor
Posts: 28,104
Registered: ‎08-23-2010

@JYWilliams wrote:

I was prescribed it for Trigminal Neuralga and I did have side effects.


 

@JYWilliams 

 

What did you experience?

Highlighted
Occasional Contributor
Posts: 5
Registered: ‎01-01-2014

I was prescribed Gabapentin last year for osteoarthritis pain.  After two or three days, I began feeling extremely dizzy and running into walls.  Then, a couple days later, I began feeling like I wasn't even in my own body and numb all over.  I contacted my Rheumatologist and was taken off this medication immediately.  I have never had such an extreme reaction to any medication and it was frightening.

Highlighted
Honored Contributor
Posts: 9,844
Registered: ‎09-01-2010

Gabapentin is not a “fix it” medication; it is intended to help ease the physical discomfort of neuropathy and other nerve related issues.   

Highlighted
Respected Contributor
Posts: 2,957
Registered: ‎07-24-2013

Gabapentin or brand name Neurontin was developed as an anti-seizure medication. 

 

i was given Neurontin the brand name for Gabapentin, for anxiety.  i think i took it for about 2 years. i developed odd side effects. Wierd movements in my jaw and facial grimaces. They could be controlled but i had to consciously stop the movements. It was a constant urge to grimace and it was horrible.  Some have reported TD (Tardive Dyskenesia) with this drug. though it is rare. when i quit taking tjhe med the grimacing stopped. 

 

My doctor insisted i  take the name brand Neurontin though i was aware there was a generic  and i would ask for it yet he would checK "no sub" on the script.     a few years later there was lawsuit against Pfizer's anti-seizure med "Neurontin" brought by health insurers and health care providers claiming Pfizer pushed the drug, which had been an inadequately performing in its class as an anti-seizure med, by pushing a host of medically unproven  "off-label"  uses, none of which had been approved by the FDA. Another lawsuit aginst Pfizer alleged the co interfered with  efforts to keep cheaper generics off the market.  IIRC the lawsuits were settled out of court for roughly 9M.

Highlighted
Trusted Contributor
Posts: 1,846
Registered: ‎04-16-2010

A couple of years ago I fell off a tall, heavy ladder on to the concrete floor of my carport. I'm still not sure if the impact knocked me out or if the ladder smacked me on its way down. Anyway, it messed up my shoulder and broke my arm. Long story short, after morphine I was given a refillable prescription of heavy duty drugs. Very scary so I didn't want to take them. Excruciating pain prevailed so I took a few in the next week or so. After all of that and following the healing process, there was some residual nerve damage. My orthopedist prescribed gabapentin to treat it. I was hesitant but he insisted. I think there are too many potential side effects of which some are permanent. I still have the full bottle, just haven't taken it to the pharmacy for them to dispose of the pills.

Highlighted
Valued Contributor
Posts: 687
Registered: ‎03-09-2010

I took it years ago for fibromyalgia. It was worse than having fibromyalgia. I knew a woman who had to be hospitalized because of it. Be careful 

Highlighted
Honored Contributor
Posts: 12,513
Registered: ‎03-11-2010

Doctor put me on that after he took me off Tramadol when I had Shingles. It did not seem to do much of anything.

No problems taking it but when I stopped I did not feel good for a week or so. I should have slowly stopped even though they say you don't have to do that with this. 

I have a brother that takes a higher dose every night with no problems. He has degenerative disc disease.